Survey: ART, Hormone Tx Interactions Concerning for Transgender Women

Over half of the surveyed transgender women had HIV and were currently prescribed ART
Over half of the surveyed transgender women had HIV and were currently prescribed ART

Findings from a new study presented at the 9th IAS Conference on HIV Science, in Paris, France,  showed that over half of transgender women surveyed were worried that taking concomitant antiretroviral therapy (ART) with feminizing hormone therapy (HT) would cause harmful drug interactions

The study, supported by the National Institutes of Health and Gilead Sciences, cited these concerns as a reason for not taking their prescribed ART, HT, or both. Early ART initiation and consistent use is necessary to prevent HIV-related conditions, lengthen life expectancy, and reduce viral transmission to a sexual partner — especially for transgender women who are at high risk for acquiring HIV. Among five high-income countries, including the U.S., the Centers for Disease Control and Prevention (CDC) reports that an estimated 22% of transgender women are living with HIV.

The survey included 87 transgender women receiving services at a Los Angeles community-based AIDS service organization. Of the women surveyed, nearly 70% were taking some form of HT and 25% confirmed using HT without supervision from a qualified professional. The study authors further found that transgender women with HIV were more likely to use HT without supervision vs. those without HIV (34% vs. 13%).   

Related Articles

Over half of the surveyed transgender women had HIV and were currently prescribed ART. Of these participants, 57% expressed concern that using both ART and HT together may result in drug interactions and 40% cited these concerns for not using ART, HT, or both as directed. Less than half (49%), however, reported discussing these drug interactions with their healthcare providers.

Drug interactions have been established between certain ART medications and hormonal contraceptives. When taken together, concentrations of the hormonal contraceptive may decrease, which can lead to reduced efficacy. When both ART and hormonal contraceptive are required, dose modifications or switching drugs can minimize the drug interactions. The safety and efficacy of concomitant ART and HT in transgender women with HIV has not yet been established. 

Jordan Lake, MD, lead author from the UCLA David Geffen School of Medicine, stated, “This study suggests this void of information may mean some transgender women forgo life-sustaining HIV medications, identity-affirming hormone therapy, or some combination of the two. By exploring the extent to which this is happening, we can find ways to better serve this population.”

For more information visit niaid.nih.gov.